Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 33, NWS Glasgow, MT

June 24, 2012Richland County, Roosevelt County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 24, 2012, 8:20 AM MDT for Richland County, Roosevelt County, Montana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2012, 8:20 AM MDT (14:20 UTC)
Expired
Jun 24, 2012, 9:00 AM MDT
In force
40 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Richland County, MT, Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 182 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:20 AM MDTHAIL 113 Wsw Nohly, MTMAINLY PEA SIZED HAIL...COVERED THE GROUND...HEAVY RAIN WIH A TOTAL OF 0.98 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 2.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
569 m²/s²
Significant tornado parameter
0.0
Supercell composite
17.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WUUS55 KGGW 241420
SVRGGW
MTC083-085-241500-
/O.NEW.KGGW.SV.W.0033.120624T1420Z-120624T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
820 AM MDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...

* UNTIL 900 AM MDT.

* AT 817 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
  MILES NORTH OF BAINVILLE TO 9 MILES NORTHWEST OF SIDNEY...OR ALONG
  A LINE EXTENDING FROM 16 MILES NORTHEAST OF CULBERTSON TO 9 MILES
  NORTHWEST OF SIDNEY...AND WERE MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SIDNEY AND FAIRVIEW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4756 10404 4765 10449 4838 10447 4838 10405
TIME...MOT...LOC 1420Z 269DEG 24KT 4825 10418 4781 10427

$$

GFF
WEATHER.GOV/GLASGOW
1 follow-up statement
920 
WWUS55 KGGW 241456
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
856 AM MDT SUN JUN 24 2012

MTC083-085-241506-
/O.EXP.KGGW.SV.W.0033.000000T0000Z-120624T1500Z/
RICHLAND-ROOSEVELT-
856 AM MDT SUN JUN 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROOSEVELT AND
NORTHEASTERN RICHLAND COUNTIES WILL EXPIRE AT 900 AM MDT...

AT 856 AM MDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF NORTHEASTERN
RICHLAND AND SOUTHEASTERN ROOSEVELT COUNTIES SO THE WARNING WAS
ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM MDT SUNDAY
AFTERNOON FOR NORTHEAST MONTANA.

LAT...LON 4756 10404 4765 10449 4838 10447 4838 10405
TIME...MOT...LOC 1456Z 269DEG 24KT 4825 10382 4781 10391

$$

GAH
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:22 AM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 24, 4:22 AM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
422 AM MDT SUN JUN 24 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
SHORTWAVE HAS MOVED INTO PHILLIPS AND VALLEY COUNTIES EARLY THIS
MORNING AND PRODUCED A FEW STRONG TO SEVERE THUNDERSTORMS. THESE
STORMS WILL PERSIST THROUGH THE EARLY MORNING HOURS BEFORE MOVING
TO THE NORTHEAST. OTHERWISE...MID LEVEL CAP WILL BUILD INTO THE
AREA TODAY LIMITING THUNDERSTORM DEVELOPMENT.

UPPER RIDGE WILL DOMINATE THE WEATHER OVER NORTHEAST MONTANA
THROUGH MONDAY...MAKING FOR HOT TEMPERATURES. A PERSISTENT SURFACE
PATTERN FEATURING LOW PRESSURE TO THE SOUTHWEST AND HIGH PRESSURE
TO THE NORTHEAST WILL DRIVE EAST WINDS AT 15 TO 30 MPH THROUGH AT
LEAST THIS EVENING. THE CURRENT TIMING OF THE LAKE WIND ADVISORY
EXPIRING THIS EVENING FOR FORT PECK LAKE LOOKS GOOD.

MONDAY TEMPERATURES WILL FURTHER RISE AS THE THERMAL RIDGE PUSHES
IN FROM THE SOUTH. EXPECT HIGHS TO REACH THE 90S AT MOST
LOCATIONS...WITH A FEW TRIPLE DIGIT READINGS OVER THE SOUTH.
CURRENT THINKING IS THAT THE CAP WILL ERODE ACROSS THE SOUTH BY
EVENING...THANKS TO A WEAK SURFACE LOW AND WEAK SHORTWAVE
FEATURES ALOFT. WITH POTENTIAL INSTABILITY LOOKING RATHER
IMPRESSIVE AT 4000 TO 4500 J/KG AND A FAVORABLE SHEAR PROFILE SOME OF
THESE STORMS COULD BE ON THE STRONG TO SEVERE SIDE.

MAY SEE A FEW STORMS MOVE THROUGH THE AREA MONDAY NIGHT WITH A
SHORTWAVE ON SOUTHWEST FLOW ALOFT AS THE RIDGE MOVES TO THE EAST.
UPPER TROUGH MOVES INTO WESTERN MONTANA ON TUESDAY. COLD FRONT
WILL MOVE THROUGH EASTERN MONTANA. VERY DRY AIRMASS MOVING IN
BEHIND THE FRONT AND LACK OF SHORTWAVE DYNAMICS WILL LIMIT
THUNDERSTORM DEVELOPMENT. WILL MENTION A SLIGHT CHANCE OVER PARTS
OF THE AREA. FORRESTER/GILCHRIST

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
UPPER TROUGH OFF THE PACIFIC NW COAST...INTENSIFIES INTO A TIGHT
LITTLE SYSTEM AS IT KICKS NE INTO CANADA. THIS DOES BRING A
STRONG COLD FRONT ACROSS NE MT TUE NIGHT. THE WINDOW OF
INSTABILITY IS NARROW...WITH THE MAIN UPPER DYNAMICS TO OUR N.
THIS ALSO DRAWS IN VERY DRY AIR FROM THE SW U.S. INTO THE
SYSTEM...QUICKLY SWEEPING AWAY AND VERY HUMID SSE LOW-LEVEL FLOW.
THUS EXPECT ONLY A VERY LIMITED AMOUNT OF CONVECTION ALONG AND
AFTER THE COLD FRONT PASSAGE...AND SO HAVE LOWERED POPS.

LAST 2 GFS MODEL RUNS HAVE SHOWN UP TO 65 KT WIND AT 850 MB BEHIND
THE FRONT. OTHER MODELS UP TO 45 KT. WITH STRONG COLD ADVECTION...
WINDS AT THIS LEVEL LIKELY TO MIX TO SURFACE EVEN AT NIGHT...SO
IT WILL WINDY TUE NIGHT/WED...AND COOLER WED.

THE REST OF THE PERIOD HAS A DRY UPPER RIDGE OVER THE AREA...WITH
SLOWLY RISING 500 MB HEIGHTS AND THICKNESSES THU THRU SAT. TEMPS
WARM BACK UP TO AROUND 90. MODELS IN GOOD AGREEMENT THRU THIS TIME
PERIOD. SUNDAY DAY 8 THOUGH...MODELS DEVELOP DIFFERENCES ON
WHETHER OR NOT TO START MOVING A TROUGH FROM THE W TOWARD OUR
AREA. WILL STAY MAINLY DRY UNTIL THIS BETTER RESOLVED. SIMONSEN

&&

.AVIATION...
SCATTERED STRONG THUNDERSTORMS N OF THE MISSOURI RIVER THIS
MORN...MAY BRIEFLY REDUCE VISIBILITY TO TO 2 TO 3 MILES WITH
GUSTY WINDS TO 40 KT AND SMALL HAIL. CEILING WILL STAY VFR
SCATTERED TO BROKEN LAYERS 5 TO 10 KT FT AGL. ONE OF TWO OF THESE
MAY BE SEVERE WITH LARGE HAIL. OTHERWISE...VFR UNDER MAINLY CLEAR
SKIES. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 23, 2:30 PM MDT, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT SAT JUN 23 2012

MTZ016-017-021>023-241100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
230 PM MDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT THROUGH SUNDAY EVENING FOR FORT
PECK LAKE FOR SOUTHEAST WINDS OF 15 TO 30 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 24, 6:35 AM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
635 AM MDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     HAIL             9 SSW LUSTRE            48.27N 105.93W
06/24/2012  E1.00 INCH       VALLEY             MT   TRAINED SPOTTER

            SOME QUARTER HAIL...MOSTLY PENNY SIZED COVERING THE
            GROUND WHITE. HEAVY RAIN...0.62 INCHES OF RAIN IN 12
            MINUTES WITH 30 MPH WIND GUST...STILL RAINING.

&&

MATTM
Local storm report, Jun 24, 7:02 AM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
702 AM MDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     WOLF POINT              48.09N 105.64W
06/24/2012                   ROOSEVELT          MT   TRAINED SPOTTER

            1 TO 2 INCH LIMBS BROKEN OFF TREES...SOME RAIN GUTTERS
            BLOWN OFF OF BUILDING.

0654 AM     TSTM WND GST     WOLF POINT              48.09N 105.64W
06/24/2012  M73 MPH          ROOSEVELT          MT   ASOS

&&

MATTM
Special weather statement, Jun 24, 7:35 AM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
735 AM MDT SUN JUN 24 2012

MTZ017-061-241430-
VALLEY-
735 AM MDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 830 AM MDT.

AT 734 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF OPHEIM...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   OPHEIM...
   RICHLAND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4899 10611 4891 10611 4891 10615 4883 10615
      4882 10602 4855 10602 4852 10711 4899 10704
TIME...MOT...LOC 1335Z 265DEG 26KT 4876 10649

GFF
WEATHER.GOV/GLASGOW
Local storm report, Jun 24, 8:03 AM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
803 AM MDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             9 ESE VOLT              48.34N 105.54W
06/24/2012  E0.75 INCH       ROOSEVELT          MT   TRAINED SPOTTER

            ALSO 1 INCH OF RAIN FROM 630 AM TO 730 AM.

&&

MATTM
Local storm report, Jun 24, 8:10 AM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
810 AM MDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND GST     1 S BROCKTON            48.14N 104.92W
06/24/2012  E60 MPH          ROOSEVELT          MT   PUBLIC

&&

MATTM
Local storm report, Jun 24, 8:14 AM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
814 AM MDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND GST     W CULBERTSON            48.14N 104.52W
06/24/2012  E50 MPH          ROOSEVELT          MT   TRAINED SPOTTER

            40 TO 50 MPH WIND GUST WITH HEAVY RAIN AND SOME 1/4 INCH
            HAIL...STILL RAINING.

&&

MATTM

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:43 AM MDTSevere Thunderstorm WarningGGWPhillips62 min
Jun 24, 2:08 AM MDTSpecial Weather StatementGGWMcCone67 min
Jun 24, 2:43 AM MDTSevere Thunderstorm WarningGGWPhillips62 min
Jun 24, 2:45 AM MDTSpecial Weather StatementGGWValley60 min
Jun 24, 3:06 AM MDTSevere Thunderstorm WarningGGWValley39 min
Jun 24, 3:43 AM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley62 min
Jun 24, 4:31 AM MDTSevere Thunderstorm WarningGGWValley59 min
Jun 24, 4:53 AM MDTSevere Thunderstorm WarningGGWValley67 min
Jun 24, 5:57 AM MDTSevere Thunderstorm WarningGGWRoosevelt, Valley63 min
Jun 24, 6:55 AM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt65 min
Jun 24, 7:25 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Sheridan65 min
Jun 24, 7:35 AM MDTSpecial Weather StatementGGWValley55 min
Jun 24, 8:28 AM MDTSpecial Weather StatementGGWDaniels62 min
Jun 24, 9:02 AM MDTSevere Thunderstorm WarningGGWMcCone, Roosevelt, Valley58 min
Jun 24, 10:08 AM MDTSpecial Weather StatementGGWRoosevelt52 min
Jun 24, 10:47 AM MDTSpecial Weather StatementGGWRichland, Roosevelt43 min
Jun 24, 10:51 AM MDTAreal Flood AdvisoryGGWDaniels, Roosevelt, Valley7 hr
Jun 24, 10:57 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt33 min
Jun 24, 11:27 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.